Ginger Enhances Effect of Anti-Nausea Drugs for Cancer Patients
Results of a new study show that cancer patients can benefit from ginger supplements. University of Rochester Medical Center found that ginger could reduce nausea by forty percent when taken before chemotherapy.
The study is the first to focus on using ginger combined with anti-nausea drugs to help relieve nausea associated with chemotherapy. Patients studied had a significant reduction in nausea from taking fresh ginger three days before chemotherapy and three days after treatment.
The researchers say nausea is extremely difficult to control during cancer therapy. Their findings should bring hope for cancer patients who have a difficult time controlling nausea while undergoing chemotherapy. According to Julie L. Ryan, Ph.D., M.P.H., assistant professor of Dermatology and Radiation Oncology at Rochester's James P. Wilmot Cancer Center, “Nausea is a major problem for people who undergo chemotherapy and it's been a challenge for scientists and doctors to understand how to control it." Until now, only small studies have been conducted. No studies have focused on taking ginger before chemotherapy to relieve nausea.
The researcher included 644 cancer patients. Four groups of patients received either placebo, 0.5 gram of ginger, 1 gram of ginger, or 1.5 grams of ginger contained in supplements, taken three days prior to and three days following chemotherapy. The cancer patients were scheduled to receive at least three rounds of chemotherapy.
Cancer patients were asked to report nausea symptoms throughout the day and evening, using a scale of 1 to 7. The results showed that cancer patients receiving chemotherapy who took 0.5g and 1.0g of ginger experienced a forty percent reduction in nausea, when combined with anti-nausea drugs. Nausea symptoms reported by the cancer patients using ginger declined over the twenty-four hour period following chemotherapy.
Dr. Ryan’s study is the first to show that ginger could be an effective and safe remedy for cancer patients undergoing chemotherapy, enhancing the effect of anti-nausea drugs.
J Clin Oncol 27:7s, 2009 (suppl; abstr 9511)